Table of contents:
- 1. Taking medicine
- 2. Having vomiting or diarrhea
- 3. Illness or changes in the intestine
- 4. Forgetting to take the pill
- 5. Drinking tea
- 6. Obesity or overweight
2023 Author: Benjamin Dyson | [email protected]. Last modified: 2023-05-21 01:37
Taking antibiotics such as rifampicin or rifapentine, having bowel disease such as Crohn's disease, vomiting or having diarrhea after taking the pill or drinking certain teas can cut the contraceptive pill's effect or decrease its effectiveness, increasing the risk of an unwanted pregnancy.
Some signs that may indicate that there is a decrease in the effectiveness of the contraceptive pill include changes such as absence of menstruation or small bleeding outside the menstrual period, which is one of the clearest signs that a woman is not having the amount of hormones that you need in your bloodstream on a constant basis, and must be communicated to the gynecologist who may indicate an additional contraceptive method or the exchange of contraceptive for a hormonal implant or IUD, for example.
Furthermore, it is important to consult a gynecologist before starting contraceptive use, so that a he alth assessment is carried out and the best contraceptive method for each woman is indicated, as well as the correct form of use.
1. Taking medicine
Some medications can interfere with the effectiveness of oral contraceptives by decreasing their absorption or altering the pill's metabolism, which can lead to a decrease in the amount of the pill's hormones in the body, reducing or cutting their effect, and include:
- Antibiotics such as rifampicin, rifapentine and rifabutin, used to treat tuberculosis, leprosy and bacterial meningitis;
- Antifungals such as griseofulvin or ketoconazole used to treat skin mycoses;
- Anticonvulsants such as phenobarbital, carbamazepine, oxcarbamazepine, phenytoin, primidone, topiramate or felbamate, used to decrease or eliminate seizures;
- Antiretrovirals such as lopinavir, ritonavir, darunavir, efavirenz or nevirapine, used to treat HIV infection.
That's why it's important to talk to the doctor responsible for the treatment to avoid interactions that interfere with the use of contraceptives. In addition, when treatment with other drugs is necessary for a short period of time, such as antibiotics or antifungals, or when vomiting or diarrhea occurs after the use of any antibiotic, condoms should be used during treatment and up to 7 days after treatment. last dose of medicine.
In the case of anticonvulsants or antiretrovirals, which are long-term treatments, you should talk to your doctor so that you can be guided on the use of additional contraceptive methods, in addition to condoms. Check the complete list of drugs that cut the contraceptive effect.
2. Having vomiting or diarrhea
Having an episode of vomiting or diarrhea within 3 to 4 hours after taking the contraceptive pill reduces the absorption of the contraceptive pill by the intestine, which causes the pill to have its effect reduced or lose its effectiveness completely.
Thus, if vomiting or diarrhea has occurred during this period, it is recommended to take the next pill to ensure the daily dose necessary to protect yourself from an unwanted pregnancy. However, in case of chronic diarrhea or when it is not possible to control liquid stools for more than 4 hours, an additional contraceptive method, such as a condom, should be chosen, or the use of other contraceptive methods such as hormone implants. or the IUD, for example.
3. Illness or changes in the intestine
Some diseases or changes in the intestine such as Crohn's disease or rectocolitis, and even for women who have had an ileostomy or a jejunoileal bypass, are at greater risk of becoming pregnant even using the contraceptive pill because these situations can impede the intestines correctly absorb the hormones of the pill, thus decreasing its effectiveness in protecting against pregnancy.
In this case, it is recommended that the woman use another contraceptive method, such as a condom, hormone implant or IUD to protect herself from an unwanted pregnancy.
4. Forgetting to take the pill
Forgetting to take the contraceptive pill causes a variation in hormone levels in the body, which increases the risk of ovulating, and therefore, forgetting the pill decreases the effectiveness of the contraceptive, increasing the risk of becoming pregnant.
If you forget about 1 day, in the first week of the pack, there is a higher risk of pregnancy because ovulation can happen earlier and sperm can survive in the vaginal canal for up to 5 to 7 days after intimate contact. In this case, you should take it as soon as you remember and then take the next pill at the usual time and use another additional contraceptive method, such as a condom, for the next 7 days.
Furthermore, forgetting to take the pill several times during the month does not allow an effective contraceptive effect and the risk of pregnancy is greatly increased. In this case, condoms should be used throughout the use of the contraceptive pill, until starting a new one and talking to the gynecologist to try to use another contraceptive method that does not need to be taken every day, such as a contraceptive injection, hormonal patch or an IUD, for example.
Watch the video below for more tips on what to do if you forget to take your birth control pill:
5. Drinking tea
Some teas such as licorice tea or alfalfa tea, when ingested in large amounts, can interfere with contraceptive absorption or alter hormone levels in the body, decreasing the effectiveness or cutting the effect of the contraceptive pill. Therefore, it is not recommended to consume more than 5 cups of teas a day or avoid frequent consumption.
In addition, St. John's wort tea, also known as St. John's wort, commonly used to fight depression and anxiety can also interfere with the pill, decreasing its effectiveness and therefore it is not recommended to ingest this tea. If you are undergoing treatment with this medicinal plant, you should choose another contraceptive method.
6. Obesity or overweight
Some studies indicate that obesity or overweight can interfere with the way the contraceptive pill is metabolized in the body, and its effectiveness may be reduced. In addition, the effectiveness of the morning-after pill and the transdermal patch is also lower in women who are obese or overweight.
The ideal is to consult the gynecologist to use a safe contraceptive method such as an IUD, for example, to avoid an unwanted pregnancy.